"The more people you work with, the broader your work becomes."
Professor of mathematics
Professor of Mathematics Pamela Gorkin believes strongly in the value of international collaborations — mathematicians educated abroad often approach problems in a different way than those educated in the U.S. "The more people you work with, the broader your work becomes," says Gorkin. Her own work was broadened when she traveled to work in France, Norway, and Germany.
Gorkin gave a talk at the Centre International de Rencontres Mathématiques (CIRM) in Luminy, France. Conference attendees included mathematicians from countries all over Europe, as well as Russia, Morocco, Australia, and Israel. "It was a great experience. The only thing I needed to think about was mathematics," she says. "If I needed an answer to a question, almost every expert in the area was there."
Next, Gorkin served as the "opponent" on a Ph.D. thesis defense in Norway, much of which was based on her work in interpolation. Finally, Gorkin attended the internationally renowned Mathematisches Forschungsinstitut Oberwolfach (MFO), in Germany. The institute has one of the world’s best libraries in mathematics. Participants interact with other groups at the institute in the evening.
"Traveling for my research is very important to me," says Gorkin. "I have collaborators in Germany, France, Norway, Switzerland, Spain, Luxembourg, Canada, and Japan. The wonderful thing is that Bucknell is very supportive of travel and they recognize that Oberwolfach, CIRM, and other opportunities abroad are important to support."
- Linear algebra
- Function-theoretic operator theory
- Pamela Gorkin and R.C. Rhoades '05, "Boundary interpolation by finite Blaschke products," Constructive Approximation, to appear.
- Chalendar, Isabelle; Gorkin, Pamela; Partington, Jonathan R., Numerical ranges of restricted shifts and unitary dilations. Operators and Matrices' 3 (2009), No. 2, 271-281.
- Gorkin, Pamela; Mortini, Raymond; Nikolski, Nikolai, Norm controlled inversions and a corona theorem for H-infinity quotient algebras. Journal of Functional Analysis. 255 (2008), No. 4, 854-876.
Updated March 9, 2010